Alert archive / Wisconsin / Flash Flood Warnings in 2020
Flash Flood Warning 6, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Jul 14, 2020, 11:01 AM CDT for Clark County, Wisconsin. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2020, 11:01 AM CDT (16:01 UTC)
- Expired
- Jul 14, 2020, 2:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
County Clark County, WI
The radar
The La Crosse radar (KARX), 125 km from the middle of the area, began a volume at 16:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 12:18 PM CDT | FLASH FLOOD | 3 W Dorchester, WI | WATER OVER THE ROAD AT SANDHILL ROAD AND COUNTY ROAD A. |
| Jul 14, 12:21 PM CDT | FLASH FLOOD | 3 W Longwood, WI | WATER OVER COUNTY O AND COLBY FACTORY ROAD. |
| Jul 14, 12:21 PM CDT | FLASH FLOOD | 4 Wnw Longwood, WI | WATER OVER THE ROAD AT COUNTY N AND RESEWOOD AVENUE. |
| Jul 14, 1:01 PM CDT | FLOOD | 3 W Withee, WI | WATER REPORTED OVER THE ROADWAY AT COUNTY X AND COUNTY O. WATER HAS SINCE RECEDED. |
| Jul 14, 2:02 PM CDT | HEAVY RAIN 4.5 | Withee, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 77 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1299 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
279
WGUS53 KARX 141601
FFWARX
WIC019-141900-
/O.NEW.KARX.FF.W.0006.200714T1601Z-200714T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
1101 AM CDT Tue Jul 14 2020
The National Weather Service in La Crosse has issued a
* Flash Flood Warning for...
Northern Clark County in central Wisconsin...
* Until 200 PM CDT.
* At 1059 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Two to three inches of rain
have already fallen. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Abbotsford, Colby, Thorp, Loyal, Greenwood, Owen, Dorchester,
Longwood, Reseburg, Willard, Withee, Unity, Curtiss, Atwood,
Eidsvold, Seven Sister Mounds, The Blue Swamp and Junction.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4475 9032 4468 9092 4503 9092 4503 9031
FLASH FLOOD...RADAR INDICATED
$$
Peters2 follow-up statements
003
WGUS73 KARX 141654
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
1154 AM CDT Tue Jul 14 2020
WIC019-141900-
/O.CON.KARX.FF.W.0006.000000T0000Z-200714T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark WI-
1154 AM CDT Tue Jul 14 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR
NORTHERN CLARK COUNTY...
At 1152 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Three to four inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Abbotsford, Colby, Thorp, Loyal, Greenwood, Owen, Dorchester,
Longwood, Reseburg, Willard, Withee, Unity, Curtiss, Atwood,
Eidsvold, Seven Sister Mounds, The Blue Swamp and Junction.
Additional rainfall amounts of 1/2 inch are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4475 9032 4468 9092 4503 9092 4503 9031
FLASH FLOOD...RADAR INDICATED
$$
Peters763
WGUS73 KARX 141840
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
140 PM CDT Tue Jul 14 2020
WIC019-141900-
/O.CON.KARX.FF.W.0006.000000T0000Z-200714T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark WI-
140 PM CDT Tue Jul 14 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR
NORTHERN CLARK COUNTY...
At 136 PM CDT, law enforcement reported several roads that were
covered with water. Three to four inches inches of rain have fallen.
Even though heavy rain has ended, flooding threats are still ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Abbotsford, Colby, Thorp, Loyal, Greenwood, Owen, Dorchester,
Longwood, Reseburg, Willard, Withee, Unity, Curtiss, Atwood,
Eidsvold, Seven Sister Mounds, The Blue Swamp and Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4475 9032 4468 9092 4503 9092 4503 9031
FLASH FLOOD...OBSERVED
$$
PetersWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 6:00 AM CDT, 5 hours 1 minute earlier.
Area forecast discussion, Jul 14, 6:00 AM CDT, 5 hours 1 minute before
Area Forecast Discussion National Weather Service La Crosse WI 600 AM CDT Tue Jul 14 2020 .SHORT TERM...(Today through Tonight) Issued at 231 AM CDT Tue Jul 14 2020 Strong to severe thunderstorm/heavy rainfall will be the main focus for today into tonight. Currently watching ongoing line of thunderstorms stretching from near the arrowhead of MN into northwest WI...ahead of a cold front and in an axis of strong 850MB moisture transport. Question this morning is if this convection will reach into our northwestern area before weakening this morning. Will also have to watch for storms ahead of an MCV rotating northeast from the Plains. Models show most of this staying just northwest of our area or just brushing areas north of I-94. Another concern is how strong these storms will be given cape pool around 1500J/kg in place. Re-firing/rejuvenation of thunderstorms expected again this afternoon into tonight as that cold front makes a surge southeast into the area. Challenge will be how strong/possibly severe these storms get as it will depend if the atmosphere can recover from possibly ongoing convection/cloud cover. Latest convective allowing models/CAMs showing that MCV-induced thunderstorm activity pretty much pushed out of the area by early afternoon and should allow some recoup in cape. For rest of the afternoon, most of these CAMs then show a broken line of thunderstorms firing along the frontal boundary. As cape increases this afternoon, the 0-1/0-3km bulk shear also will be on the increase -into the 20-25kt and 30-35kt range respectively. As a matter of fact, CAMs and high resolution ensemble forecast (HREF) showing a slight risk of significant to strong tornado potential north of I-94 this afternoon in this better shear. The rest of the area looks like it will see mainly a damaging wind/large hail threat. In addition, due to the relatively slow movement of the cold front and high precipitable water values around 2 inches, we'll have to keep an eye on torrential downpours/heavy rainfall with these storms. Will be keeping a close eye on how things evolve today into this evening. There will still be a chance of showers/thunderstorms overnight as that frontal boundary slides southeast and another mid-level trough rotate northeast along it. Otherwise, look for highs today in the upper 70s/low 80s where that ongoing convection will be today over the northwest, to the mid 80s elsewhere along with fairly uncomfortable dewpoints in the mid 60s to near 70. .LONG TERM...(Wednesday through Monday) Issued at 231 AM CDT Tue Jul 14 2020 Aforementioned mid-level wave running northeast along stalled frontal boundary will keep storm chances going across mainly central WI into northeast IA. Will also have to keep an eye on this activity as the NAM indicating around 1500J/kg of cape and decent 0-3km shear in the 20-30kt range. High pressure dries things out going into Thursday into Thursday night. This appears to be short-lived though as high-zonal flow sets up across the northern CONUS Friday through Monday. This will bring several impulses and shower/storm chances across the region. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 600 AM CDT Tue Jul 14 2020 Periods of SHRA/TS today into this evening. Complex environment making timing higher threat periods challenging - although mid/late afternoon into the evening currently the favored time for storms (some of which could be strong to severe). TAFs will be updated periodically as trends help with timing/impacts. Cigs: mostly mid/high level VFR cigs into afternoon, with gradual lowering into MVFR as main rain threat moves in by late afternoon. Low cigs could hang through the night, although a few models suggest improvement. Going to stick with pessimistic for now. WX/vsby: periods of shra/ts...mostly favored from mid afternoon into mid evening. Could see a few this morning, although meso models generally keep most of that activity west/north. Strong/severe storms possible. Vsby reductions with any storm. Heavy rain probable with any stronger storm. With winds lightening up post cold front passage tonight, could see some MVFR BR. Winds: breezy from the south, will swing to the north with cold front passage this evening (becoming lighter). Enhanced wind gusts around any storm. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DAS LONG TERM...DAS AVIATION...Rieck
Hazardous weather outlook, Jul 14, 3:55 AM CDT, 7 hours 6 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 355 AM CDT Tue Jul 14 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-151000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 355 AM CDT Tue Jul 14 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Severe storms are possible, mostly during the afternoon and evening hours. Strong winds, hail and locally heavy rain are the main threats. Isolated tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There are additional storms chances through the weekend. It is too early to discern if there would be a severe risk. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed today into this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
In the hours before
Special weather statement, Jul 14, 9:07 AM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service La Crosse WI
907 AM CDT Tue Jul 14 2020
WIZ017-029-034-141445-
Jackson-Taylor-Clark-
907 AM CDT Tue Jul 14 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CLARK...NORTHWESTERN
JACKSON AND SOUTHERN TAYLOR COUNTIES...
At 905 AM CDT, strong thunderstorms were clustered near Greenwood, or
17 miles north of Neillsville, moving northeast at 30 mph.
Winds gusts up to 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Medford, Colby, Thorp, Loyal, Greenwood, Owen, Price, York, Longwood,
Reseburg, Northfield, Stetsonville, Goodrich, Willard, Levis, Withee,
Gilman, Curtiss, Lublin and Highway 73 And 98.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4519 9004 4512 9005 4512 9020 4503 9020
4503 9031 4481 9032 4441 9117 4459 9117
4460 9092 4520 9092
TIME...MOT...LOC 1405Z 245DEG 27KT 4480 9067
PetersSpecial weather statement, Jul 14, 9:11 AM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service La Crosse WI
911 AM CDT Tue Jul 14 2020
MNZ086-087-094-141500-
Olmsted-Dodge-Mower-
911 AM CDT Tue Jul 14 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WESTERN OLMSTED...
MOWER AND DODGE COUNTIES...
At 910 AM CDT, strong thunderstorms were clustered over Hayfield, or
12 miles south of Dodge Center, moving northeast at 35 mph.
Wind gusts up to 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Rochester, Austin, Dodge Center, Mantorville, Kasson, Stewartville,
Byron, Hayfield, Grand Meadow, West Concord, Brownsdale, Claremont,
Rose Creek, High Forest, Lansing, Wasioja, Pleasant Grove, Rock Dell,
Concord and Racine.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4420 9305 4419 9268 4385 9235 4385 9245
4376 9245 4350 9305
TIME...MOT...LOC 1410Z 233DEG 32KT 4385 9284
PetersSpecial weather statement, Jul 14, 9:24 AM CDT, 1 hour 37 minutes before
Special Weather Statement National Weather Service La Crosse WI 924 AM CDT Tue Jul 14 2020 WIZ017-141500- Taylor- 924 AM CDT Tue Jul 14 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TAYLOR COUNTY... At 922 AM CDT, a strong thunderstorm was located near Sheldon, or 17 miles south of Ladysmith, moving east at 40 mph. Wind gusts up to 30 mph and pea size hail are possible with this storm. Locations impacted include... Jump River, North Twin Lake, The Mondeaux Flowage, Perkinstown, Hannibal, Esadore Lake, Kathryn Lake and Donald. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4518 9029 4518 9093 4538 9092 4538 9044 TIME...MOT...LOC 1422Z 255DEG 34KT 4523 9097 Peters
Special weather statement, Jul 14, 9:29 AM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service La Crosse WI
929 AM CDT Tue Jul 14 2020
MNZ079-087-141515-
Wabasha-Olmsted-
929 AM CDT Tue Jul 14 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL OLMSTED AND
WABASHA COUNTIES...
At 928 AM CDT, strong thunderstorms were clustered 7 miles east of
Oronoco, or 11 miles north of Rochester, moving northeast at 40 mph.
Wind gusts up to 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Rochester, Wabasha, Alma, Plainview, Eyota, Oronoco, Elgin, Buffalo
City, Mazeppa, Kellogg, Marion, Douglas, Viola, West Newton, West
Albany, Bremen, Zumbro Falls, Millville, Hammond and Minneiska.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4419 9255 4437 9255 4437 9243 4445 9243
4445 9224 4444 9221 4440 9206 4436 9197
4433 9192 4431 9191 4429 9193 4427 9190
4421 9188 4419 9190 4419 9208 4405 9208
4385 9232 4385 9236 4418 9268 4419 9268
TIME...MOT...LOC 1428Z 234DEG 33KT 4417 9240
PetersLocal storm report, Jul 14, 10:01 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1001 AM CDT TUE JUL 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM FLOOD 4 W WILLARD 44.74N 90.80W
07/14/2020 CLARK WI PUBLIC
WATER FLOWING OVER THE ROAD AT COUNTY ROAD M
AND COUNTY ROAD GG.
&&
JWSpecial weather statement, Jul 14, 10:17 AM CDT, 44 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1017 AM CDT Tue Jul 14 2020
WIZ017-029-141600-
Taylor-Clark-
1017 AM CDT Tue Jul 14 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CLARK AND
TAYLOR COUNTIES...
At 1015 AM CDT, strong thunderstorms were clustered over Owen, or 15
miles southwest of Medford, moving northeast at 55 mph.
Wind gusts up to 30 mph, pea size hail, and heavy rainfall are
possible with this storm.
Locations impacted include...
Medford, Colby, Thorp, Greenwood, Owen, Rib Lake, Chelsea, Westboro,
Longwood, Reseburg, Stetsonville, Goodrich, Withee, Gilman, Curtiss,
Lublin, Polley, Atwood and Perkinstown.
If outdoors, consider seeking shelter inside a building.
Do not drive your vehicle through flooded roadways.
LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
4476 9032 4472 9092 4523 9093 4538 9068
4538 9005
TIME...MOT...LOC 1515Z 240DEG 47KT 4499 9059
PetersThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 9:07 AM CDT | Special Weather Statement | ARX | Clark | 38 min |
| Jul 14, 9:24 AM CDT | Special Weather Statement | ARX | Taylor | 36 min |
| Jul 14, 9:52 AM CDT | Areal Flood Advisory | ARX | Clark | 3 hr |
| Jul 14, 10:17 AM CDT | Special Weather Statement | ARX | Taylor | 43 min |
| Jul 14, 4:14 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 61 min |
| Jul 14, 4:30 PM CDT | Special Weather Statement | ARX | Buffalo, Jackson, Trempealeau | 75 min |
| Jul 14, 5:07 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson | 68 min |
| Jul 14, 5:28 PM CDT | Special Weather Statement | ARX | La Crosse | 77 min |
| Jul 14, 6:20 PM CDT | Special Weather Statement | ARX | Jackson | 85 min |
Nearby
Flash Flood Warnings in Wisconsin, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.